Lichenoid reaction in a red tattoo successfully treated with intralesional triamcinolone

Vincent Hensperger1, Christopher G Youn2, Vivian B Yang3

  • 1School of Medicine, Northeast Ohio Medical University, Rootstown, OH, USA.

Cutaneous reactions to tattoo pigments, especially red ink, are increasingly prevalent as tattoos become more common. Lichenoid reactions represent the most common subtype of these adverse reactions. This case report describes a case successfully diagnosed and managed with intralesional triamcinolone injections. Our objective is to present a case of lichenoid reaction to red tattoo pigment, outline its clinical presentation, diagnostic considerations, and demonstrate the efficacy of intralesional corticosteroids as a treatment. A 40-year-old woman presented with a four month history of intermittent swelling, itching, and crusting confined to the red areas of a recent tattoo. The patient had failed to respond to a short course of oral prednisone. Clinical examination and biopsy confirmed a lichenoid reaction, and intralesional triamcinolone injections were administered at one month intervals. After one injection, the patient showed significant improvement, and complete resolution of symptoms was achieved after three sessions without recurrence several weeks later. This case highlights the typical presentation and successful treatment of a lichenoid reaction to red tattoo pigment and emphasizes the "can't miss" diagnoses on the differential like sarcoidosis, especially in patients with systemic symptoms such as shortness of breath.

Related Concept Videos

Hypersensitivity Reactions: Cytolytic Reactions01:01

Hypersensitivity Reactions: Cytolytic Reactions

Type II hypersensitivity involves IgG and IgM antibodies targeting cell surface antigens, leading to cell destruction. This can occur through complement activation, antibody-dependent cell-mediated cytotoxicity (ADCC), or acting as opsonins for phagocytosis. When excessive, these reactions cause significant tissue damage.Drug-induced hemolytic anemia is a common example, where drugs like penicillin or cephalosporins bind to red blood cells, forming drug-protein complexes. These complexes...
Allergic Drug Reactions01:27

Allergic Drug Reactions

Allergic reactions related to drugs are hypersensitivity responses driven by the immune system and bear no connection to the drug's therapeutic action. While drugs in isolation do not trigger an immune response, they can interact with endogenous proteins to form antigens. These antigens stimulate lymphocytes to produce antibodies. IgE-type antibodies attach themselves to mast cells. Upon subsequent exposure to the same stimulus, the antigen-antibody interaction is initiated, unleashing numerous...
Allergic Reactions02:06

Allergic Reactions

Overview
Inflammatory Response01:28

Inflammatory Response

An inflammatory response is a localized, nonspecific immune reaction that occurs when a tissue is injured. It is characterized by redness, swelling, heat, and pain, which are commonly called the cardinal signs and symptoms of inflammation. Inflammation can sometimes result in a loss of function.
Inflammation can be triggered by various stimuli, such as impact, abrasion, chemical irritation, infections, and extreme hot or cold temperatures. These can damage cells and connective tissue fibers,...
Inflammatory Response II: Inflammatory Exudate and Tissue Repair01:24

Inflammatory Response II: Inflammatory Exudate and Tissue Repair

The immune system's inflammatory response destroys the invading pathogen, permitting the tissue to heal. The changes during the cellular and vascular stages allow exudate formation at the site of inflammation. The inflammatory exudate released from the wound has high protein content and a specific gravity above 1.020.
The typical wound exudate is odorless, transparent, straw-colored, thin, and watery. Exudate, however, can differ depending on the state of wound healing. Likewise, the exudate's...
Hypersensitivity Reactions: Immune-Complex Reactions01:19

Hypersensitivity Reactions: Immune-Complex Reactions

Type III hypersensitivity reactions occur when antigen–antibody complexes form and activate the complement system. Normally, these complexes help the clearance of antigens by phagocytes and red blood cells. However, when large numbers of immune complexes are present, they can deposit in tissues—particularly in the walls of blood vessels—leading to inflammation and tissue injury. These deposits trigger complement activation and neutrophil recruitment, resulting in serum sickness, a systemic...